New Mexico, 2017Damaging Wind in New Mexico, July 26, 2017
July 26, 2017 · NWS ABQ · 1 event in 1 county or zone
Upper level high pressure over the Four Corners region generated northwest flow aloft across eastern New Mexico. Deep low level southeasterly flow into the east slopes of the Sangre de Cristo Mountains and afternoon heating allowed showers and thunderstorms to develop then move southeast into the high plains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Upper level high pressure over the Four Corners region generated northwest flow aloft across eastern New Mexico. Deep low level southeasterly flow into the east slopes of the Sangre de Cristo Mountains and afternoon heating allowed showers and thunderstorms to develop then move southeast into the high plains. An isolated thunderstorm moving across Union County produced strong outflow wind gusts on it's leading edge. A spotter in the area between Clayton and Sedan reported a peak wind gust to 58 mph. No damage occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 26, 2:37 PM MST, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 26, 2:37 PM MST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
337 PM MDT Wed Jul 26 2017
.SYNOPSIS...
A weak frontal boundary will enter northeastern NM tonight, offering
very slight reductions in temperature, but triggering strong storms
as it sags into the state. Locally heavy rainfall and flash flooding
will be possible overnight across much of northeastern New Mexico.
Scattered to numerous showers and thunderstorms are then forecast
again on Thursday and Friday with the potential for locally heavy
rain persisting. Some drier air will then enter New Mexico this
weekend, pushing the focus for storms into far western and northern
areas of the state.
&&
.DISCUSSION...
The upper level high has elongated across NM, northwest TX, and OK
with a few embedded centroids leading to lighter winds aloft.
The past few days have been relatively down days convection-wise,
and today has also had relatively low coverage thus far. However,
this should change as the focus turns to the northeastern quadrant of
the state tonight. Storms initially were exhibiting some northward
motions, but this has seemingly slowed down and become a bit more
variable in response to the lighter winds aloft alluded to above.
Storms have initiated over the northeast highlands near the I-25
corridor an on the northern/northwestern periphery of the surface
low. As the surface low buckles more this evening, the northerly wind
shift will become more pronounced and act as a forcing mechanism for
new storms. A few storms could turn strong to severe in the
northeast, as northerly surface winds and easterly 500 mb winds are
yielding around 20-25 kt of bulk shear in the lower half of the
troposphere, marginal values for severe cells. The other issue will
be heavy rainfall due to multicellular convection, training, and very
slow steering winds aloft. Have opted to issue a Flash Flood Watch
for the northeastern quadrant of the forecast area tonight through 5
am Thursday.
Overnight mesoscale convective modes will certainly dictate how
Thursday shapes up, but on the synoptic scale it does appear the
frontal boundary to spill into the Rio Grande valley. As usual, the
NAM is more enthused about this outcome creating storm potential just
west of the Rio Grande along the east faces of the Jemez and
Continental Divide while also keeping the east slopes of the central
mountain chain active in easterly upslope flow. The GFS is not as
invasive with the surface boundary and concentrates storms in
northeastern NM. Have trended forecast closer to the NAM solution,
but small scale cold convective pools will undoubtedly dictate the
progression of the front and Thursday's crop of storms. Heavy
rainfall will remain a clear and present threat into Thursday, and
storm motions will remain slow as the western-most centroid of the
high wins its residency near the Four Corners. Another Flash Flood
Watch could be in order for Thursday.
Both the central mountain chain and the western high terrain will
remain under high probability for storms into Friday with readily
abundant moisture available. Into Saturday, the 500 mb pressure
heights will lower, but high pressure will still broadly encompass
the southern and central Rockies. The best moisture appears to be
steered to the northern and western zones of NM Saturday as slightly
drier air fills into remaining areas of the state.
This trend will continue into Sunday, but a back door cold front will
revisit the northeastern corner of NM, adding new storm development
there and continuing into Monday. High pressure will stay within
arm's reach of NM through this time and into Tuesday.
52
&&
.FIRE WEATHER...
Upper level high currently migrating northwestward across the state
today. One more relatively down afternoon/evening is expected today
before a backdoor boundary spills south into eastern NM tonight and
west across the state Thursday. This front is expected to become a
trigger for widespread showers and thunderstorms first across the
northeast tonight and then through the remainder of the region
Thursday and Friday. Numerous showers and thunderstorms with locally
heavy rainfall are likely Thursday through Friday with a Flash Flood
Watch in effect for northeast and east-central areas tonight.
Drier air will begin to filter in across eastern and central
locations Saturday, focusing storms across the western quarter and
northern mountains. Similar conditions are on track Sunday but with
the introduction of a backdoor boundary once again across the
northeast, this area of the state will get into the convective act
Sunday evening. This front/boundary is forecast to drop into eastern
and northern NM Tuesday, allowing for an uptick in thunderstorm
coverage and intensity late-day Sunday into Sunday night, especially
east.
GFS and ECMWF weather prediction models have the same general idea
for late next week, sending the Four Corners high west and northwest
over NV and allowing more backdoor boundaries into the state from
the northeast to trigger convection.
33
&&
.AVIATION...
18Z TAF CYCLE
VFR conditions prevail and are forecast to persist outside of
showers and thunderstorms this afternoon/evening. Favored terminals
for shower and storm impacts are KLVS and KTCC. Short-lived MVFR
conditions are possible with any showers and storms. A cluster of
strong storms is forecast to move into far northeast NM after 27/06Z.
This complex will send a rain cooled boundary south and swwd through
the ern plains during the early morning hours, making it to the
canyons of the central mt chain around sunrise. East and southeast
winds in the 10 to 25 mph range will develop at KABQ and KSAF
thereafter.
33
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 64 94 67 89 / 10 20 30 40
Dulce........................... 56 86 58 80 / 40 60 60 60
Cuba............................ 58 82 57 77 / 30 60 70 70
Gallup.......................... 59 87 60 81 / 20 50 60 60
El Morro........................ 56 82 56 76 / 30 60 70 70
Grants.......................... 57 86 58 82 / 40 60 70 60
Quemado......................... 58 82 58 77 / 50 60 70 70
Glenwood........................ 66 89 65 85 / 40 70 60 70
Chama........................... 52 81 53 75 / 40 60 70 70
Los Alamos...................... 64 81 62 76 / 40 60 60 60
Pecos........................... 59 78 58 80 / 60 70 80 70
Cerro/Questa.................... 54 78 54 76 / 50 60 80 80
Red River....................... 49 70 49 69 / 60 80 80 80
Angel Fire...................... 48 73 48 71 / 60 70 80 80
Taos............................ 54 82 55 81 / 50 60 60 70
Mora............................ 56 74 56 75 / 70 70 80 70
Espanola........................ 65 85 65 86 / 30 50 60 50
Santa Fe........................ 62 81 61 80 / 40 70 70 70
Santa Fe Airport................ 61 85 60 84 / 30 50 70 60
Albuquerque Foothills........... 67 88 66 84 / 30 40 60 50
Albuquerque Heights............. 69 89 67 86 / 30 30 60 50
Albuquerque Valley.............. 64 91 63 87 / 30 30 60 50
Albuquerque West Mesa........... 68 90 66 86 / 30 30 60 50
Los Lunas....................... 65 92 64 90 / 30 30 60 40
Rio Rancho...................... 69 89 67 87 / 30 30 60 50
Socorro......................... 67 90 66 90 / 30 30 60 30
Sandia Park/Cedar Crest......... 58 86 57 84 / 40 50 70 60
Tijeras......................... 62 87 62 85 / 40 50 70 50
Moriarty/Estancia............... 60 83 58 85 / 50 50 70 60
Clines Corners.................. 59 82 57 81 / 60 50 70 60
Gran Quivira.................... 62 83 60 82 / 40 50 70 50
Carrizozo....................... 64 85 63 87 / 50 50 60 30
Ruidoso......................... 57 79 56 81 / 50 60 50 30
Capulin......................... 60 77 58 81 / 80 60 50 60
Raton........................... 61 80 58 84 / 80 60 70 60
Springer........................ 61 82 59 85 / 80 60 70 50
Las Vegas....................... 58 77 57 79 / 80 60 70 60
Clayton......................... 64 81 62 86 / 70 50 40 40
Roy............................. 64 82 62 84 / 80 60 60 40
Conchas......................... 71 90 69 92 / 70 50 50 40
Santa Rosa...................... 66 89 64 91 / 60 50 50 40
Tucumcari....................... 71 92 67 95 / 50 50 50 20
Clovis.......................... 68 91 67 92 / 30 30 30 20
Portales........................ 70 92 70 92 / 20 30 20 20
Fort Sumner..................... 70 90 68 92 / 40 50 40 20
Roswell......................... 71 97 70 98 / 30 30 20 10
Picacho......................... 65 88 64 90 / 50 40 40 20
Elk............................. 61 83 60 85 / 50 40 40 20
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for the following zones...
NMZ513>515-523-527>534.
&&
52
Hazardous weather outlook, Jul 26, 3:20 AM MST, 13 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
420 AM MDT Wed Jul 26 2017
NMZ501>540-271000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
420 AM MDT Wed Jul 26 2017
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Heavy rainfall will impact northeast portions of the state tonight. Localized
areas of flash flooding may occur, especially along the east slopes
of the Sangre de Cristos.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Heavy rainfall will spread south and westward Thursday into Thursday
night. Localized areas of flash flooding may occur. The Albuquerque
and Santa Fe metro areas are likely to be impacted. The main focus
for flooding rain should be found across the northern and western
tier Friday into Friday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
50
In the hours before
Special weather statement, Jul 26, 1:15 PM MST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
215 PM MDT WED JUL 26 2017
NMZ527-262045-
Raton Ridge/Johnson Mesa-
215 PM MDT WED JUL 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION AND EAST
CENTRAL COLFAX COUNTIES UNTIL 245 PM MDT...
At 215 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Capulin, or 16 miles west of Des Moines. This
storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.
Locations impacted include...
Capulin.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3661 10423 3679 10417 3679 10392 3653 10401
TIME...MOT...LOC 2015Z 284DEG 3KT 3669 10412
RJH
Special weather statement, Jul 26, 3:16 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
416 PM MDT WED JUL 26 2017
NMZ530-262245-
Union County-
416 PM MDT WED JUL 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION COUNTY UNTIL
445 PM MDT...
At 415 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Gladstone, or 30 miles south of Des Moines, moving
north at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central Union
County.
Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3625 10361 3622 10381 3628 10390 3650 10387
3651 10386 3649 10360 3634 10349
TIME...MOT...LOC 2215Z 186DEG 11KT 3633 10378
RJHSpecial weather statement, Jul 26, 4:27 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
527 PM MDT WED JUL 26 2017
NMZ530-270000-
Union County-
527 PM MDT WED JUL 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL UNION COUNTY UNTIL
600 PM MDT...
At 527 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Clayton, moving east at 20 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Clayton.
Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3624 10344 3640 10344 3650 10314 3615 10308
TIME...MOT...LOC 2327Z 269DEG 16KT 3631 10335
RJH
Thunderstorm Wind, Union
- When
- July 26, 4:40 PM MST to 4:42 PM MST
- Where
- Union County, 7.26 mi NNE of Clapham
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.270, -103.330
A peak wind gust up to 58 mph was reported 14 miles northwest of Sedan. No damage occurred.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Alabama, July 26, 20171 death · 1 event
- Damaging Winds in Georgia, July 26, 2017$36,000 · 50 kt wind · 8 events
- Flash Flooding and Flooding in Missouri, July 26 to 29, 201726 events
- Heat in Kentucky, July 26, 201722 events
- Heat in Illinois, July 26, 201719 events
- Heat in Louisiana, July 26 to 28, 201717 events
- Heat in Missouri, July 26, 201711 events
- Heat in Arkansas, July 26 to 27, 20179 events
- Heat in Texas, July 26 to 28, 20178 events
- Flash Flood and Damaging Winds in Georgia, July 26, 2017$400 · 60 kt wind · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 26, 20178 events
- Flash Flood and Damaging Winds in Alabama, July 26 to 27, 201750 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704719.